If You Got Black Licorice in Your Trick-or-Treat Bag, Throw It Out

We have a confession to make, and it’s one that may just end up sparking a controversy in the comments section— or at least a few dozen “ughs”. We LOVE black licorice. Yep, we positively can’t get enough of this often detested confection.

Perhaps unsurprisingly, we’ve spent the better part of our lives defending this off-beat candy to the many anise haters we’ve come across—but now we are beginning to second-guess our crusade.

You see, the FDA recently released a pre-Halloween notice that contained some pretty scary news: you can actually fall very ill from a black licorice overdose. Yup, you read that right—it’s totally possible to overdose on sweets. Your momma wasn’t lying!

The warning black licorice lovers didn’t want to hear

Guess what? If you are over the age of 40 and snack on about 2 ounces of black licorice per day for a two-week period—give or take—you may be putting yourself in harm’s way. More specifically, the flagrant snacking may land you in the hospital with an irregular heart rhythm or arrhythmia.

Here’s what the FDA has to say:

FDA experts say black licorice contains the compound glycyrrhizin, which is the sweetening compound derived from licorice root. Glycyrrhizin can cause potassium levels in the body to fall. When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.

We only have one word for this news: yikes!

Although the only reported cases of black licorice overdoses have been from people over 40, the FDA goes on to recommend that it’s best that intake is limited across the board, no matter the age.

Additionally, if you are particularly fond of the candy, it’s important that you recognize that it contains some pretty strong stuff.

According to Drugs.com, a whopping 206 medications interact with licorice, including common ones such as hydrocortisone (could lead to high blood pressure).

We know that you’re likely writing the FDA off as being “overprotective”—or perhaps it has a vendetta against black licorice manufacturers—but there have actually been several reported instances of this “overdose” happening to ordinary folks such as yourselves.

In a 2015 story by the Washington Post, the paper profiled a D.C. woman whose licorice overdose was so severe, her symptoms actually mimicked those usually experienced during heart attacks. Scary stuff!

Now for the good news: if you’ve been ferociously munching on black licorice for a good long while now, you should be able to restore your potassium levels to normal— WHEN you stop eating the candy, of course!

To learn even more about how this controversial treat could lead to a serious illness, be sure to watch the video below. We’ll be sure to keep our black licorice intake to a minimum from now on!

We’d love to hear your thoughts on this surprising discovery. Are you a fan of black licorice? If so, will you be cutting back on the candy? What’s your all-time favorite Halloween treat?